Tornadoes · United States · Oklahoma · 2024

EF1 tornado, Choska to La Barge, Oklahoma, April 27, 2024

From Choska to La Barge, this EF1 tornado ran 9.8 miles across Wagoner County on April 27, 2024, touching down at 12:40 AM CDT and reaching 750 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 27, 2024
Touchdown
12:40 AM CDT (05:40 UTC)
Lifted
12:52 AM CDT (05:52 UTC)
On the ground
12 minutes
Path length
9.8 miles (15.8 km)
Path width
750 yards (686 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Wagoner County
Touchdown point
35.823, -95.580
Lift-off point
35.913, -95.453
Record number
2404272340-01

The damage survey

50 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 108 mph.

  • Power poles were old and broken off at ground level.
  • Power poles (2) leaning east along road
  • Possible start new damage. Mobile siding missing, damage to roof, tarred.
  • Center pivot irrigation overturned.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed during the afternoon of the 27th over central Oklahoma, along and ahead of the dry line, as a strong upper level low pressure system deepened into the Southern Rockies. Strong instability and strong wind shear over eastern Oklahoma supported organized severe thunderstorms, including supercells. The first round of storms affected portions of far northeastern Oklahoma during the early evening. By late evening, a line of severe thunderstorms moved into eastern Oklahoma from the west, with embedded supercells within the line, as well as a supercell ahead of the line. A strong tornado moved into Okfuskee County with the supercell ahead of the line. Multiple other tornadoes occurred as the storms moved through the area during the early morning hours of the 28th, along with damaging thunderstorm wind gusts. Isolated areas of flash flooding also occurred.||Another round of severe thunderstorms developed across eastern Oklahoma during the afternoon of the 28th. The strongest storms produced tornadoes, large hail to quarter size, and damaging wind gusts.

This tornado developed southwest of Porter and moved northeast to near the intersection of S 429th East Avenue and E 211 Street South, before turning north-northeast and crossing over the Muskogee Turnpike. The tornado dissipated before crossing the Verdigris River, about two miles north of the Turnpike. The tornado damaged the roof of a home, destroyed a small outbuilding, and uprooted and snapped trees along its path. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.

This tornado uprooted and snapped several large trees, and blew down power poles just southwest of Wagoner. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Apr 28, 12:31 AM CDT, 9 minutes earlier.

Area forecast discussion, Apr 28, 12:31 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1231 AM CDT Sun Apr 28 2024

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 958 PM CDT Sat Apr 27 2024

The forecast generally remains on track. Thus far, severe storms
have been confined to the far northwest part of our forecast
area, but that is about to change. Storms continue to increase in
coverage and intensity to our west, and these storms will move
into eastern Oklahoma within the next hour or so, with an all
hazard severe risk. A large QLCS will eventually evolve and sweep
across the entire forecast area overnight with damaging winds, a
few tornadoes, sporadic hail, and widespread heavy rainfall. Both
flash and river flood flooding will become a major concern heading
into the wee hours of Sunday morning. Have made only minor
changes to pops tonight, with the rest of the forecast on track at
this time.

&&

.LONG TERM...
(Tomorrow through Saturday)
Issued at 211 PM CDT Sat Apr 27 2024

Thunderstorms producing heavy rain and at least a low chance for
severe weather will be ongoing across parts of eastern Oklahoma
and northwest and west central Arkansas, with an expected decrease
in coverage and intensity toward mid morning. Another round of
thunderstorms with severe weather potential is expected to develop
along the cold front/dryline Sunday afternoon and into the
evening, with a lesser but still existent potential for tornadoes
and very large hail. The Flood Watch may need to be extended in
time to account for this activity across eastern parts of the
watch area.

A short break in the active pattern is expected Monday and into
Tuesday, with a period of dry weather for much of those two days.
The dry weather will be short-lived with multiple rounds of
showers and thunderstorms, including some potential for severe
thunderstorms, mid to late week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1231 AM CDT Sun Apr 28 2024

Line of storms will sweep across the TAF sites over the next 6 to
9 hours, with deteriorating conditions expected along with strong
wind gusts. MVFR cigs will persist in the wake of the system thru
the morning with some spotty showers. Another round of storms may
develop during the afternoon and slide across the TAF sites,
especially NW AR where tempo groups will be used.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  55  80  58 /  80  10  10   0
FSM   77  61  82  60 / 100  50  10  10
MLC   76  60  82  63 /  90  10  10  10
BVO   77  51  78  55 /  70  10   0  10
FYV   74  57  80  59 /  90  50  10  10
BYV   73  57  78  56 / 100  60  10  10
MKO   74  58  79  59 /  90  10  10   0
MIO   73  54  76  56 /  90  30  10  10
F10   76  58  79  61 /  80  10  10  10
HHW   73  61  80  62 /  90  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this afternoon for OKZ049-053>076.

AR...Flood Watch through this afternoon for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...05
LONG TERM....22
AVIATION...30
Hazardous weather outlook, Apr 27, 5:44 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
544 PM CDT Sat Apr 27 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
544 PM CDT Sat Apr 27 2024

...SEVERE WEATHER LIKELY THIS EVENING AND OVERNIGHT...
...HEAVY RAIN AND FLASH FLOOD THREAT TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Eastern Oklahoma.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Mainly Eastern Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Eastern Oklahoma.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms are expected to increase in coverage and intensity
this evening. The threat of severe weather is present across the
entire area, but the greatest threat will be across eastern
Oklahoma. All severe hazards will be possible, including
tornadoes, large hail, and damaging winds. By late this evening,
additional storms to the west will merge with ongoing activity,
and will shift the severe threat towards a heavy rain and flash
flooding threat. The highest flood threat remains across eastern
Oklahoma, but all areas have at least some potential. Total
rainfall in the hardest hit areas may exceed several inches.

Continue to pay special attention to forecast updates considering
the ongoing dual threat of severe weather and flooding rains through
tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Severe Thunderstorm Potential...High Wind Potential...
         Heavy Rain Potential.
MONDAY...No Hazards.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential...
            Heavy Rain Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential...
           Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Heavy rain will continue into Sunday across northwest Arkansas
before it finally moves east. Additional strong to severe storms
are possible across southeast Oklahoma and northwest Arkansas
Sunday afternoon. Winds will remain breezy with gusts of 30 to 40
miles an hour.

For the rest of the week we will see additional rounds of rain and
thunderstorms, including the threat of severe weather and heavy
rains for mid week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Apr 27, 11:34 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1134 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     Tornado          5 SSE Bearden           35.29N 96.35W
04/27/2024                   Okfuskee           OK   Official NWS Obs

            TDS observed entering Okfuskee county; time
            estimated by radar.

&&

MDL
Local storm report, Apr 27, 11:36 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1136 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     Tstm Wnd Dmg     3 E Drumright           35.99N 96.54W
04/27/2024                   Creek              OK   Public

            strong winds blew roof off a building in
            drumright.

&&

MDL
Local storm report, Apr 28, 12:23 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1223 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     Tstm Wnd Gst     Foraker                 36.87N 96.57W
04/28/2024  M59 MPH          Osage              OK   Mesonet

1210 AM     Tstm Wnd Gst     Okmulgee                35.62N 95.96W
04/28/2024  M72 MPH          Okmulgee           OK   Mesonet

&&
Local storm report, Apr 28, 12:26 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1226 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     Tstm Wnd Dmg     4 SE Mason              35.53N 96.30W
04/27/2024                   Okfuskee           OK   Public

            wind damage report from mPing...time
            estimated by radar as circulation passed
            over.

&&

MDL
Local storm report, Apr 28, 12:35 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1235 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     Tstm Wnd Dmg     2 SE Bixby              35.92N 95.87W
04/28/2024                   Tulsa              OK   Public

            2 inch diameter tree limb fell; time
            estimated by radar.

&&

MDL
Local storm report, Apr 28, 12:36 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1236 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     Flash Flood      1 S Okemah              35.42N 96.30W
04/28/2024                   Okfuskee           OK   Public

            street flooding reported in Okemah.

&&

MDL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 00:00Z

5.7 hours before the tornado, 185 km from the path. April 28, 2024.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2161 joules per kilogram, CIN -47, lifted condensation level 788 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 401 square meters per square second, 0 to 6 km bulk shear 59 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-47 J/kg
Surface CAPE
2396 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
6.0
Supercell composite
20.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 12:00Z

6.3 hours after it, 185 km from the path. April 28, 2024.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN 0, lifted condensation level 471 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2024-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 133 square meters per square second, 0 to 6 km bulk shear 74 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
74 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Muskogee/Davis Field (MKO), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 34 km away, was scanning. The volume nearest the touchdown began at 05:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of April 27, 2024

62 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 2710:11 AM CDTEF1Roger Mills, OK0.750$5,000
April 2710:18 AM CDTEF0Roger Mills, OK0.110
April 271:21 PM CDTEF1Garfield, OK0.8100$5,000
April 272:05 PM CDTUnratedBrown, KS3.925
April 272:15 PM CDTUnratedDoniphan, KS0.01
April 272:31 PM CDTEF0Nemaha, KS1.020
April 272:39 PM CDTEF1Kay, OK2.630$20,000
April 272:45 PM CDTEF0Nemaha, KS0.675
April 272:54 PM CDTEF1Kay, OK1.075$75,000
April 273:06 PM CDTEF2Knox, TX12.31,000$100,000
April 273:20 PM CDTEF0Payne, OK5.230$10,000
April 273:28 PM CDTEF2Cowley, KS1.3100
April 273:36 PM CDTEF1Cowley, KS0.620
April 274:08 PM CDTEF1Baylor, TX12.7300$100,000
April 274:10 PM CDTEF0Caddo, OK0.820
April 274:12 PM CDTEF1Gentry, MO11.6250
April 274:29 PM CDTEF1Canadian, OK6.8150$100,000
April 274:30 PM CDTEF1Elk, KS0.050
April 273:35 PM MDTEF0Hamilton, KS0.110
April 274:39 PM CDTEF1Elk, KS0.540
April 274:42 PM CDTUnratedElk, KS0.015
April 274:54 PM CDTUnratedElk, KS0.030
April 274:58 PM CDTEF0Grundy, MO4.075
April 275:15 PM CDTUnratedBaylor, TX0.620
April 275:35 PM CDTUnratedWilson, KS0.010
April 275:56 PM CDTUnratedWilson, KS0.010
April 276:11 PM CDTEF0Chautauqua, KS0.020
April 276:11 PM CDTEF0Chautauqua, KS0.010
April 276:23 PM CDTEF0Wichita, TX1.530
April 276:37 PM CDTUnratedLinn, MO0.15
April 276:43 PM CDTEF1Wichita, TX to OK6.5100$32,000
April 277:45 PM CDTUnratedMontgomery, KS0.020
April 277:55 PM CDTUnratedComanche, OK0.320
April 278:16 PM CDTUnratedOsage, OK0.175
April 278:23 PM CDTEF1Bates, MO2.5150
April 278:30 PM CDTEF1Bates, MO10.1250
April 278:45 PM CDTEF0Henry, MO2.4150
April 278:53 PM CDTEF1McClain, OK4.4225$44,000
April 279:12 PM CDTEF1McClain, OK0.540$2,000
April 279:16 PM CDTEF1Johnston, OK4.7150$50,000
April 279:17 PM CDTEF0McClain, OK1.740$2,000
April 279:20 PM CDTEF2McClain, OK4.9125$200,000
April 279:29 PM CDTEF1Cleveland, OK3.5200$100,000
April 279:42 PM CDTEF2Carter, OK11.340019$20 million
April 279:45 PM CDTEF1Oklahoma, OK8.5150$300,000
April 279:50 PM CDTUnratedWilson, KS0.010
April 2710:15 PM CDTEF1Pontotoc, OK1.530$10,000
April 2710:16 PM CDTEF1Lincoln, OK10.3250$30,000
April 2710:23 PM CDTEF3Sulphur tornado, OK9.9440130$10 million
April 2710:29 PM CDTEF0Morgan, MO3.550
April 2710:36 PM CDTEF3Holdenville tornado, OK27.91,76024$1.8 million
April 2710:37 PM CDTEF1Pontotoc, OK8.4500$250,000
April 2710:45 PM CDTEF0Carter, OK0.530
April 2710:59 PM CDTEF1Moniteau, MO1.730$200,000
April 2711:07 PM CDTEF1Murray, OK5.9250$200,000
April 2711:08 PM CDTEF4Marietta–Dickson–Baum tornado, OK26.890016$151 million
April 2711:21 PM CDTEF1Murray, OK3.5100$2,000
April 2712:01 AM CDTEF1Okmulgee, OK11.31,400$2.0 million
April 2712:14 AM CDTEF1Okmulgee, OK8.91,100$75,000
April 2712:22 AM CDTUnratedJohnston, OK1.1200

All 63 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.